A Treatment for Brown Bag Syndrome—Deprescribing

Polypharmacy

Author: Linda Law MD

Over the years I was an attending physician in Emergency Departments, it was a common event for patients to bring all their medications to the ER in a brown paper bag.  These patients were usually elderly, and their polypharmacy was often a cause of drug-induced symptoms. Polypharmacy is defined as taking five or more medications a day, but patients were known to bring in ten or more prescriptions at times. In fact, over a quarter of US senior hospitalizations are caused by medication-related problems[1].

Deprescribing may be one effective method to address polypharmacy. As defined by Wade Thompson, HBSc, deprescribing is “the process of tapering, stopping, discontinuing, or withdrawing drugs, with the goal of managing polypharmacy and improving outcomes.”  A conscious uncoupling (see Gwyneth Paltrow) for the healthcare setting.

Medications that were prescribed in the past for semi-acute or chronic conditions may no longer be necessary.  Or as patients age, the preventative value of a drug may decrease. A “brown-bag” review can identify drugs to be deprescribed.  Remember, not all drugs can be stopped abruptly. Some, like beta-blockers, need to have their dose tapered down.  Importantly, an appropriate healthcare provider should oversee changes and stoppages in medications.

In 2015, a Canadian expert panel identified five classes of drugs that should be high priorities to consider deprescribing in the elderly. The panel used information from literature searches and surveys of experts in geriatric healthcare. They concluded the most important classes of medications to deprescribe are benzodiazepines, atypical antipsychotics, statins, tricyclic antidepressants and proton-pump inhibitors. Douglas S. Paauw, Professor of Medicine at University of Washington School of Medicine, has published a list of 11 medications he recommends deprescribing. Benzodiazepines, statins and proton pump inhibitors also make his list.

Drug Class Example (generic)
Benzodiazepines Diazepam, Alprazolam, Flurazepam, Clonazepam
Atypical antipsychotics Aripiprazole, Clozapine, Risperidone, Quetiapine
Statins Atorvastatin, Fluvastatin, Lovastatin, Rosuvastatin
Tricyclic antidepressants Desipramine, Doxepin, Clomipramine, Amitriptyline
Proton-pump inhibitors Esomeprazole, Rabeprazole, Lansoprazole, Pantoprazole

 

Deprescribing is an excellent time for patients and healthcare providers to participate in shared decision-making.  For more information on deprescribing and the Canadian Study, see the Medscape article https://www.medscape.com/viewarticle/847187.

[1] https://www.medscape.com/viewarticle/847187_2

What is K2?

Author: Ashley Haynes, MD

K2 is one of many names for a group of drugs called synthetic cannabinoids.  They are often referred to as “synthetic marijuana” or “fake weed”.  These drugs are different from marijuana, however, because they are not natural plant material, but man-made chemicals.  They act on similar areas of the brain as the active chemicals in marijuana but are stronger with often longer lasting effects.

These are typically a liquid drug which is then sprayed onto plant material, which occasionally have their own mood altering properties but are usually inactive on their own.  The result often looks like potpourri, and may be sold as potpourri to try to skirt law enforcement.  Each batch is different, and there are over 140 different drugs in this class.  This means the effects a user gets can vary a lot each time they use.

Other common names include spice, black mamba, cloud nine . . . but MANY names have been reported.

After synthetic cannabinoids have been sprayed onto plant material, they are usually placed in bright foil packages and sold.  They are usually smoked but sometimes the liquid is used in an e-cigarette.  It has been available in powders that may be swallowed or “snorted”.  Brewed teas have also been reported.

Effects can take place as early as 10 minutes, and may last a few hours, but occasionally can last much longer depending on which particular chemicals were used.  People use it for mood elevation, but many adverse reactions have occurred which include increased heart rates, palpitations, anxiety, agitation, paranoia, hallucinations, nausea and vomiting, high blood pressure.  Severe cases have caused kidney failure, seizures, heart attacks and death.  Psychosis may also develop and has been reported to persist for weeks after use.  They are reported to be anywhere from 4 to 100 times the intensity of marijuana.

Repeated use has led to tolerance, meaning higher doses are required to see effects.  Stopping the drug abruptly in individuals with heavy use has caused withdrawal symptoms and cause the patient to want to return to use.  Drug rehabilitation programs may be required to help patients stop their use.

Clearly this “fake pot” is not the marijuana from decades past.

What Are Bath Salts?

Author: Ashley Haynes, MD

“Bath Salts” are the common name for a group of drugs called “synthetic cathinones”.  These drugs are very similar to amphetamines.  Natural cathinone is found in the plant khat, which is not legal to import to the US.

Other common names include Cloud Nine, Ivory Wave, Vanilla Sky, Flakka, but hundreds exist.  They may be sold as “jewelry cleaner” or in packets labeled as “bath salts” in an effort to skirt law enforcement.

Bath salts are usually found as powders or crystals.  Most commonly they are crushed and “snorted”, but can be swallowed as a tablet.  Occasionally they may be produced in a liquid form to be vaporized in e-cigarettes or injected.

These drugs are all stimulants, and act like cocaine or amphetamines to increase adrenaline.  These also increase dopamine and serotonin, which can lead to more hallucinations, paranoia and psychosis than other stimulants.

Typical effects start within 10-20 minutes and may last 2-12 hours.  Reactions include fast heart beats, palpitations, high blood pressure, muscle breakdown or damage, irritability, psychosis and hallucinations.

These drugs do have addiction potential and abruptly stopping after regular use can cause withdrawal symptoms.

Very rarely persons have attempted to use Epsom salts for intoxication purposes, being familiar only with the name “bath salts”.  If large amounts are swallowed it can cause nausea and vomiting or increase salt levels in the body, but will not cause intoxication.

Inspirra Healthcare and Workforce Alpha Team Up to Create Naloxone Rescue App

Inspirra Healthcare and Workforce Alpha teamed up recently to develop an App to bring Naloxone rescue kits to opioid overdose victims faster to save lives through an FDA challenge! There were many talented and passionate teams competing to solve the issue of opioid overdose deaths, which has been on the rise since 2014 in the US.

The App will connect those who have rescue kits with overdose victims faster to save more lives.  This  will be an important tool to help identify those who carry rescue kits with those who need help. Trained responders, friends and family members who carry rescue kits can download the app or login via a web portal to request help.

Here is the video demo of the app created by Inspirra Healthcare and Workforce Alpha

If you’re interested to learn more about this or other technology partnership opportunities, contact us!

ReviveAlpha